Hail, Winnebago
- When
- July 28, 3:05 PM CST
- Where
- Winnebago County, 4.93 mi ESE of (Osh)wittman Fld Osh
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.950, -88.460
Nickel size hail fell near Oshkosh.
Warm air advection set off thunderstorms across portions of central and east-central Wisconsin during the late afternoon and early evening hours. The strongest storms produced gusty winds and sub-severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Warm air advection set off thunderstorms across portions of central and east-central Wisconsin during the late afternoon and early evening hours. The strongest storms produced gusty winds and sub-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 28, 1:35 PM CST, 1 hour 30 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 235 PM CDT Tue Jul 28 2020 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Wednesday Issued at 234 PM CDT Tue Jul 28 2020 Low level warm advection and the right entrance region of a 70 knot 300mb jet will produce vertical motion across central and east central Wisconsin this afternoon and evening. Zero to 3km shear of almost 40 knots and surface CAPE of 750 to 1200 J/kg could support a few strong or marginally severe storms in the far southern counties of the forecast area. A few showers are possible further north. Skies should clear later tonight. Lows will be a few degrees below nromal in central and northcentral Wisconsin and close to normal further east. Mostly sunny skies and pleasant temperatures are likely Wednesday as surface high pressure builds in from the north. There is a slight chance of an afternoon shower along a lake or bay breeze, but left out of the forecast for now. Highs will be about 5 degrees below average. .LONG TERM...Wednesday Night Through Tuesday Issued at 234 PM CDT Tue Jul 28 2020 Models continue to show a rather amplified/stagnant flow consisting of a West Coast upper trough, a Rockies upper ridge and a deep upper trough over eastern NOAM. This pattern would bring a northwest flow into WI which typically brings at or below normal temperatures and below normal precipitation. The next chance of precipitation will not be until Saturday afternoon when a cold front is forecast to move into the region. Cooler air behind this front will send temperatures below normal for early next week. A weak area of high pressure settles over the Great Lakes Wednesday night and will provide for mostly clear skies, light/ variable winds and somewhat cool conditions across the northwoods. Patchy fog is also possible across northern WI after midnight. Look for min temperatures to range from the upper 40s north- central WI, to around 60 degrees near Lake MI. This high pressure remains anchored over the Great Lakes on Thursday as the main storm track stays to our south. Anticipate diurnal cu to develop with the heating of the day with max temperatures in the middle 70s north- central/near Lake MI, upper 70s to around 80 degrees elsewhere. The diurnal cu will fade Thursday evening, leaving Thursday night a near carbon copy of Wednesday night. High pressure continues to bring tranquil conditions with mostly clear skies, light north- northeast winds and min temperatures in the upper 40s north- central, to around 60 degrees near Lake MI. Another nice day on tap across northeast WI on Friday with the surface high holding on across the region. Under mostly sunny skies and north-northeast winds under 10 mph, max temperatures to be near normal with readings in the middle 70s lakeside, upper 70s to lower 80s inland. Another quiet night on Friday night, attention turns to a shortwave trough/cold front that are forecast to approach the western Great Lakes region on Saturday. Look for clouds to increase toward central WI Saturday afternoon with a chance of showers/thunderstorms reaching north-central WI during the afternoon. Shear looks very weak, thus the threat of any severe storms appears very low. Max temperatures for Saturday will warm a bit with readings in the upper 70s to around 80 degrees north- central/near Lake MI, lower to middle 80s elsewhere. The shortwave trough digs southeast into the western Great Lakes, while the modest cold front pushes southeast into WI Saturday night. The increased lift from the cold front and increased mid- level forcing from the trough will be enough to carry chance pops through the night, although east-central WI may not see any precipitation until closer to daybreak (if at all). The addition of daytime heating may help to overcome the overall lack of moisture (gulf is closed), a lack of instability (CAPES < 1K J/KG), and a lack of shear (< 20 knots) to at least bring a small chance of showers/weak thunderstorms to northeast WI on Sunday. Max temperatures for Sunday to mainly be in the 75-80 degree range. A few leftover showers/storms may linger into Sunday evening over east-central WI, otherwise the rest of Sunday night appears to be dry as Canadian high pressure begins to build south into the western Great Lakes. This high pressure will pull cooler/less humid air into WI on Monday as max temperatures to be in the lower to middle 70s north-central/near Lake MI, middle to upper 70s elsewhere and dew points fall into the upper 40s to lower 50s. The high pressure is progged to settle over the Great Lakes Monday night into Tuesday, thus dry conditions are expected. Max temperatures to be slightly warmer with middle 70s north-central/ lakeside, mainly upper 70s elsewhere. && .AVIATION...for 18Z TAF Issuance Issued at 1229 PM CDT Tue Jul 28 2020 An upper level disturbance may produce scattered showers and thunderstorms this afternoon through early evening mostly south of a CWA to GRB line. VFR conditions are expected outside any shower activity. Skies should clear tonight, with just some VFR middle clouds Wednesday. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....RDM LONG TERM......Kallas AVIATION.......RDM
Hazardous Weather Outlook National Weather Service Green Bay WI 224 PM CDT Tue Jul 28 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291930- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 224 PM CDT Tue Jul 28 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are expected this afternoon through middle evening, especially over central and east-central Wisconsin. There is a chance of a marginally severe storm roughly south of a Hancock to Oshkosh to Sheboygan line. High levels and fast flows are likely on some rivers due to the heavy rainfall last weekend. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Thunderstorms are possible Saturday afternoon into Sunday. While it is too early to determine the strength of these storms, initial indications are that the severe threat would be very low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed tonight, but spotters are asked to report any wind gusts over 40 mph or any hail. LMZ521-522-541>543-291930- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 224 PM CDT Tue Jul 28 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight There is a chance of thunderstorms from late this afternoon through early this evening. Any thunderstorms that develop will pose a hazard to boaters on the lake and bay. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Thunderstorms are possible again Saturday night into Sunday. RDM/AK
Special Weather Statement National Weather Service Green Bay WI 403 PM CDT Tue Jul 28 2020 WIZ048-282115- Winnebago WI- 403 PM CDT Tue Jul 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINNEBAGO COUNTY UNTIL 415 PM CDT... At 401 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles east of Pickett, moving east at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Central Lake Winnebago, Black Wolf Point and Ring. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. If on or near central and southern Lake Winnebago, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4390 8867 4399 8864 4393 8840 4389 8840 TIME...MOT...LOC 2101Z 274DEG 21KT 4390 8850 Kieckbusch
The Green Bay radar (KGRB), 67 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail fell near Oshkosh.
A thunderstorm wind gust of 68 mph was measured near Oshkosh.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897745, 897746.